Please use this identifier to cite or link to this item: http://hdl.handle.net/10316/89666
Title: The symmetry of Littlewood-Richardson coefficients: a new hive model involutory bijection
Authors: Terada, Itaru
King, Ronald C
Azenhas, Olga
Keywords: Littlewood--Richardson coefficients, symmetry, involutory, hive, bijection
Issue Date: 2018
Publisher: Society for Industrial and Applied Mathematics
Project: UID/MAT/00324/2013 
Serial title, monograph or event: SIAM Journal on Discrete Mathematics
Volume: 32
Issue: 4
Abstract: Littlewood--Richardson (LR) coefficients c^{\lambda}_{\mu\nu} may be evaluated by means of several combinatorial models. These include not only the original one, based on the LR rule for enumerating LR tableaux of skew shape \lambda /\mu and weight \nu, but also one based on the enumeration of LR hives with boundary edge labels \lambda, \mu, and \nu. Unfortunately, neither of these reveals in any obvious way the well-known symmetry property c^{\lambda}_{\mu\nu} = c^{\lambda}_{\nu\mu}. Here we introduce a map \sigma^(n) on LR hives that interchanges contributions to c^{\lambda}_{\mu\nu} and c^{\lambda}_{\nu\mu} for any partitions \lambda , \mu, \nu of lengths no greater than n, and then we prove that it is a bijection, thereby making manifest the required symmetry property. The map \sigma^(n) involves repeated path removals from a given LR hive with boundary edge labels (\lambda,\mu,\nu) that give rise to a sequence of hives whose left-hand boundary edge labels define a partner LR hive with boundary edge labels (\lambda,\nu,\mu). A new feature of our hive model is its realization in terms of edge labels and rhombus gradients, with the latter playing a key role in defining the action of path removal operators in a manner designed to preserve the required hive conditions. A consideration of the detailed properties of the path removal procedures also leads to a wholly combinatorial selfcontained hive based proof that \sigma^(n) is an involution.
URI: http://hdl.handle.net/10316/89666
DOI: 10.1137/17M1162834
Rights: openAccess
Appears in Collections:I&D CMUC - Artigos em Revistas Internacionais

Files in This Item:
File Description SizeFormat
cmuc-akt-hives.pdf931.16 kBAdobe PDFView/Open
Show full item record

Page view(s)

3
checked on Jul 9, 2020

Download(s)

1
checked on Jul 9, 2020

Google ScholarTM

Check

Altmetric

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.